Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 8, 2015, 1:43 PM CDT for Polk County, Iowa. It took effect at Sep 9, 2015, 12:43 AM CDT. It was in force for 30 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2015, 1:43 PM CDT (18:43 UTC)
- In effect from
- Sep 9, 2015, 12:43 AM CDT
- Expired
- Sep 10, 2015, 7:00 AM CDT
- In force
- 30 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Des Moines SE 6th St (DESI4). The gauge peaked at 23.74 ft at Sep 9, 2015, 1:00 AM CDT.
- Action stage
- 20 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
955
WGUS43 KDMX 081843
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CDT TUE SEP 8 2015
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Des
Moines River...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC153-091843-
/O.NEW.KDMX.FL.W.0049.150909T0543Z-150910T1200Z/
/DESI4.1.ER.150909T0543Z.150909T0600Z.150909T1200Z.NO/
143 PM CDT TUE SEP 8 2015
...Flood Warning in effect until Wednesday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Des Moines SE 6th St...or From below the
Center Street dam...to Runnells.
* Until Wednesday morning.
* At 12:00 PM Tuesday the stage was 22.8 feet...or 1.2 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Crest around
or slightly above 24.0 feet during the early morning hours. Then begin
falling and go below Flood Stage later Wednesday morning.
* Impact...At 24.0 feet...The bike trail is closed east of Water
Street. Portions of other bike trails are also affected.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$1 follow-up statement
786
WGUS83 KDMX 090054
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT TUE SEP 8 2015
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC153-090124-
/O.CAN.KDMX.FL.W.0049.000000T0000Z-150910T1200Z/
/DESI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
754 PM CDT TUE SEP 8 2015
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River at Des Moines SE 6th St...or From below the
Center Street dam...to Runnells.
* At 6:00 PM Tuesday the stage was 23.5 feet...or 0.5 feet below
Flood Stage.
* Forecast...crest below Flood Stage with a stage of 23.6 feet...or
0.4 feet below Flood Stage...after midnight tonight.
* Impact...At 22.7 feet...Levee closures occur at Southeast 15th
Street.
&&
LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
4159 9366 4159 9356
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 8, 12:34 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 8, 12:34 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1234 PM CDT TUE SEP 8 2015 .SHORT TERM /TODAY/... ISSUED AT 330 AM CDT TUE SEP 8 2015 FOCUS OBVIOUSLY ON WIDESPREAD CONVECTION ACROSS CENTRAL IOWA THIS MORNING AND POTENTIAL FOR HEAVY RAIN. STRONG LOW LEVEL JET AND MOISTURE TRANSPORT CONTINUES INTO IOWA EARLY THIS MORNING FEEDING EXPANDING AREA OF CONVECTION. THESE STORMS HAVE INCREASED IN COVERAGE OVER THE PAST FEW HOURS AS SHORTWAVE APPROACHES WITH STRONG MID LEVEL FORCING HELPING GENERATE ADDITIONAL LIFT. MODELS HAVE SHIFTED HEAVIEST AXIS OF PRECIPITATION FARTHER NORTH ACROSS THE STATE OVER THROUGH MIDDAY WHERE FORCING AND LOW LEVEL CONVERGENCE WILL BE STRONGEST. MAIN CONCERN GOING FORWARD WILL BE HEAVY RAIN THREAT AS SEVERE POTENTIAL WILL BE LIMITED...ALTHOUGH NOT ENTIRELY GONE AS STRONG WINDS REMAIN A THREAT. THE HEAVY RAIN DISCUSSION WILL BE COVERED IN THE HYDROLOGY SECTION BELOW. FORTUNATELY...THE WAVE WILL REMAIN PROGRESSIVE THROUGH THIS MORNING WITH BULK OF CONVECTION SLIDING EASTWARD BY MIDDAY AND HEAVY RAIN THREAT SUBSIDING. HOWEVER...SOME LINGERING CHANCES FOR ISOLD/SCT REDEVELOPMENT BEHIND THE SURFACE FRONT ACROSS THE SOUTHERN HALF/TWO- THIRDS OF FORECAST AREA THIS AFTERNOON AS SOME MID LEVEL FORCING WILL PERSIST. TEMPERATURES TO REMAIN AROUND NORMAL TODAY AS COLD ADVECTION DOESNT REALLY INCREASE UNTIL LATER THIS AFTERNOON/EVENING. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 330 AM CDT TUE SEP 8 2015 MAIN LONG TERM FORECAST CONCERNS INCLUDE LINGERING PCPN CHANCES SOUTH TONIGHT...THEN PCPN CHANCES LATER IN THE WEEK...FOLLOWED BY RENEWED PCPN CHANCES EARLY TO MIDDLE NEXT WEEK. THE ADVERTISED UPPER-LEVEL FLOW DURING THE LONG TERM PERIOD IS MORE FALL-LIKE THAN THE PAST SEVERAL DAYS...WITH PROGRESSIVE FEATURES IMPACTING THE CWA. TONIGHT...POPS DECREASE FROM NORTHWEST TO SOUTHEAST AS DEPARTING SHORTWAVE PUSHES FRONTAL BOUNDARY/BOUNDARIES THAT HAVE LINGERED INVOF THE CWA PUSH TOWARD THE SOUTHEAST. ALTHOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN...HAVE HELD OFF ON ANY FLASH FLOOD WATCH HEADLINES FOR TONIGHT AT THIS TIME. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE MORE SWIFTLY LATER TODAY/TONIGHT. IN ADDITION...THE AREAS OF THE CWA MOST LIKELY TO SEE THE RAINFALL TONIGHT HAVE NOT SEEN IT THE PAST FEW DAYS...THUS CAN TAKE MORE RAINFALL BEFORE FLASH FLOODING BECOMES A CONCERN. WEDNESDAY NIGHT INTO THURSDAY NIGHT...A SHORTWAVE BRINGS A FRONTAL BOUNDARY AND RENEWED PCPN CHANCES TO THE CWA. THERE IS SOME MODEL DISAGREEMENT DURING THIS TIME FRAME...WITH THE ECMWF DEEPER/STRONGER WITH THE SHORTWAVE THAN THE GFS. BEST ISENTROPIC LIFT IS SHOWN AT THE 305K LEVEL...AND TRANSLATES FROM WEST TO EAST ACROSS THE CWA. SVR POTENTIAL WILL BE MINIMAL...DUE IN PART TO TIMING OF THE BOUNDARY...WHICH IS PROGGED TO BE IN THE FAR SOUTHEASTERN CWA BY LATE AFTN/EVENING THU. FRIDAY...HAVE SLIGHT CHANCE POPS IN THE FAR SOUTHERN CWA. THETA-E ADVECTION COMBINED WITH THE FRONTAL BOUNDARY ACROSS NORTHERN MISSOURI MAY BRING SHRA/TSRA TO THE SOUTHERN CWA. MODEL DISAGREEMENT CONTINUES...WITH THE ECMWF STILL DEEPER/STRONGER WITH THE SHORTWAVE THAN THE GFS. OVER THE WEEKEND...MODEL DIFFERENCES BECOME GREATER. THE ECMWF CARVES OUT AN UPPER-LEVEL LOW ACROSS THE LOWER TO MIDDLE OHIO RIVER VALLEY...WHILE THE GFS IS MORE PROGRESSIVE AND REFLECTS MAINLY A SHORTWAVE. MODELS COME CLOSER INTO AGREEMENT BY EARLY INTO NEXT WORK WEEK. EVEN WITH THE MODEL DIFFERENCES...WX IS EXPECTED TO BE QUIET ACROSS THE CWA. SUNDAY NIGHT INTO MONDAY NIGHT...SHORTWAVE WILL PUSH ANOTHER BOUNDARY SOUTHEASTWARD TOWARD THE CWA. BEST KINEMATIC FORCING REMAINS NORTH OF THE CWA. HOW FAR SOUTH THE PCPN DEVELOPS WILL DEPEND IN PART ON THE THERMODYNAMIC FORCING...WHICH LOOKS MODEST AT BEST. TUESDAY/TUESDAY NIGHT...LIKELY THE MOST POTENT DISTURBANCE OF THE LONG TERM PERIOD /PER THE GFS/ IS PROGGED TO AFFECT THE CWA. THIS TIME THE GFS IS DEEPER/STRONGER WITH THE UPPER LEVEL FEATURES THAN IS THE ECMWF. THE SURFACE BOUNDARY FROM EARLIER IN THE WEEK IS LIFTED NORTHWARD AS A WARM FRONT IN THE WAA REGIME AHEAD OF THE SHORTWAVE. ALTHOUGH GOING BEYOND THE LONG TERM FORECAST WINDOW...BOTH KINEMATIC AND THERMODYNAMIC FORCING IS IMPRESSIVE LATE TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES DURING THE LONG TERM PERIOD WILL BE MORE FALL-LIKE THAN THOSE OF LATE...WITH HIGHS IN THE 70S AND LOWS GENERALLY IN THE 50S. THE COOLEST OVERNIGHT LOWS ARE EXPECTED ON FRIDAY NIGHT...AFTER THE PASSAGE OF THE LATE-WEEK FRONTAL BOUNDARY...WITH LOWS RANGING FROM THE MIDDLE 40S NORTH TO AROUND 50 SOUTH. && .AVIATION...08/18Z ISSUED AT 1233 PM CDT TUE SEP 8 2015 SURFACE COLD FRONT AND SWATH OF SHRA/TSRA HAVE MOVED SOUTH INTO MISSOURI...USHERING IN DRIER WEATHER ACROSS IOWA. PATCHES OF STRATOCUMULUS CONTINUE ACROSS THE AREA WITH SOME MVFR CIGS POSSIBLE IN THE NEXT FEW HOURS...ESP AT FOD/MCW...BEFORE HEIGHTS GRADUALLY LIFT INTO VFR RANGE AND THE CLOUDS BREAK UP WITH SUNSET. ISOLD SHRA/TSRA MAY ALSO BE POSSIBLE THIS AFTN...BUT PROBABILITY TOO LOW FOR INCLUSION IN TAFS. OVERNIGHT EXPECT MOSTLY CLEAR SKIES AND LIGHT WINDS...WITH SOME POTENTIAL FOR FOG DEVELOPMENT TOWARD SUNRISE WEDNESDAY. && .HYDROLOGY... ISSUED AT 330 AM CDT TUE SEP 8 2015 SCENARIO UNFOLDING SOMEWHAT DIFFERENTLY THAN EARLIER THOUGHT AS MONDAY EVENING CONVECTION REMAINED PRIMARILY WEST AND SOUTH OF THE FORECAST AREA. CURRENT CONVECTION IS NOW EXPANDING/INCREASING IN NORTHERN IOWA IN AREA OF INCREASING MID LEVEL LIFT AND ON NOSE OF LOW LEVEL JET AND MOISTURE TRANSPORT. FLASH FLOOD THREAT HAS SHIFTED FARTHER NORTH AND HAVE EXPANDED WATCH TO INCLUDE THE ENTIRE FORECAST AREA. MOISTURE TRANSPORT WILL CONTINUE TO SHIFT EASTWARD THROUGH THE MORNING HOURS WITH FLASH FLOOD THREAT DIMINISHING FROM WEST TO EAST THROUGH MIDDAY. PWATS CONTINUE TO BE FROM 1.75 TO 2 INCHES ACROSS MUCH OF CENTRAL IOWA THIS MORNING WITH RELATIVELY GOOD WARM CLOUD DEPTH REMAINING SUPPORTIVE OF EFFICIENT AND HEAVY RAIN FROM STORMS. GIVEN THE RELATIVELY LOW VALUES OF FLASH FLOOD GUIDANCE ACROSS THE FORECAST AREA...WATCH STILL LOOKS GOOD ALTHOUGH RAINFALL AMOUNTS IN SOUTHERN IOWA WILL LIKELY BE LESS THAN PREVIOUSLY THOUGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...ZOGG AVIATION...LEE HYDROLOGY...COGIL
Hazardous weather outlook, Sep 8, 11:11 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1111 AM CDT TUE SEP 8 2015 IAZ057-059-061-062-070>075-081>086-092>097-091615- AUDUBON-DALLAS-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1111 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS COULD BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ058-060-091615- GUTHRIE-POLK- 1111 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DMX FOR MORE INFORMATION. A FEW ISOLATED NON SEVERE THUNDERSTORMS COULD BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>039-044>050-091615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 1111 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Sep 8, 10:24 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT TUE SEP 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN MURRAY 41.04N 93.95W
09/08/2015 M2.20 INCH CLARKE IA TRAINED SPOTTER
STORM TOTAL FOR THE LAST 24 HOURS.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Sep 8, 10:26 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 AM CDT TUE SEP 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BEDFORD 40.67N 94.72W
09/08/2015 M2.00 INCH TAYLOR IA CO-OP OBSERVER
TOTAL FOR LAST 24 HOURS
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:48 PM CDT | River Flood Warning | DMX | Polk | 4 days |
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.